|| Checking for direct PDF access through Ovid
The purpose of this work was to retrospectively review patient cases presenting to the University of Kentucky Chandler Medical Center (UKCMC) emergency department (ED) with symptoms of suspected synthetic cannabinomimetic (SC) intoxication. These drugs, currently undetected by standard urine drug screen tests, comprise a structurally diverse group of compounds designed to mimic the psychoactive effects of Δ9-tetrahydrocannabinol (Δ9-THC), the primary psychoactive cannabinoid in marijuana.Fourteen cases of suspected SC intoxication were identified between July 1, 2015, through September 30, 2015. The median patient age was 25.5 years (range: 13-45 years), and most (64%) patients were males. The most common psychoactive symptom was agitation (n = 6, 42.9%), while the most common physical symptoms were altered level of consciousness (n = 9, 64.3%) and mydriasis (n = 3, 21.4%). Most cases resolved without complication in 24 hours; 2 patients required hospitalization.Recent legislation has failed to curb the public health concerns emanating from SC misuse. Education about the risks of SC use along with additional regulation may be required to remove the false sense of safety that some individuals, especially adolescents and young adults, may associate with these compounds, which are often misconstrued as “herbal marijuana.” Clinicians need to be prepared to identify and treat symptoms of SC intoxication as incidents of toxicity continue to rise.